Take Charge

Why Are My Nails Changing During Chemotherapy?

January 22, 2018

Nails-Changing.jpg

Many people are aware that chemotherapy can cause their hair to fall out and their skin to become dry and itchy. Somewhat less well-known are the potential effects that cancer treatment can have on the fingernails, toenails and nail beds. Usually, nail changes are temporary and resolve on their own within several months after the conclusion of treatment. In the meantime, though, you may be bothered by the changes and interested in taking steps to manage them.

The effects of chemotherapy on nails

Chemotherapy can affect your nails in a number of ways. For instance:

  • Your nails may take on a bruised appearance, turning various shades of black, brown, purple, blue and green.
  • Blemishes, such as horizontal and vertical lines and small indentations, may develop on your nails in response to different cycles of chemotherapy. These marks will grow out along with the affected nails.
  • Your nails may become brittle and thin, growing slowly and breaking easily.
  • A nail may lift away from the nail bed or fall off completely, leaving the site open to infectious bacteria.
  • Your cuticles and nail beds may become very dry.
  • Ingrown fingernails and toe nails may develop.

How to manage nail changes during chemotherapy

Nail changes during chemotherapy are often more than an aesthetic concern – they can also increase the risk of infection because the nails and cuticles serve as protective barriers against foreign bodies. This is especially concerning because chemotherapy can weaken your immune system, rendering it less able to effectively fight off bacteria and other invaders.

Here are some suggestions on how to reduce your risk of infection – and improve the appearance of your nails – during chemotherapy:

  • Keep your nails clean and short.
  • Wear protective gloves when cleaning or gardening.
  • Don’t bite or pick at your cuticles or nails.
  • Massage cuticle cream into your cuticles and nails to help prevent dryness, splitting and hangnails.
  • Limit the amount of time your hands are submerged in water.
  • Avoid professional manicures (or bring your own sanitized instruments).
  • Do not use artificial nails, which can trap infection-causing bacteria or cause an allergic reaction.
  • See a physician right away if you have any signs of infection.

If you’d like to learn more about managing the side effects of cancer treatment, you can request an appointment with a supportive care specialist at Moffitt Cancer Center by calling 1-888-663-3488, completing our new patient registration form online or speaking with your physcian at Moffitt. We do not require referrals.